Feeling Tired (Fatigue & Anemia) : Causes of Anemia in People with HIV

A Smart + Strong Site
Subscribe to:
E-newsletters
POZ magazine
JOIN AIDSMEDS YouTube
Feeling Tired (Fatigue & Anemia)
en español

Causes of Anemia in People with HIV

Decreased production of red blood cells

Normal production of red blood cells in the bone marrow requires adequate amounts of nutrients necessary for the production of mature red blood cells, sufficient production of hormones that stimulate red blood cell development, and the presence of immature bone marrow cells that can develop into mature cells. Many of the complications of HIV infection, as well as the HIV itself and treatments for HIV and AIDS, can affect this process.

Iron, vitamin B-12 and folic acid, together with certain trace nutrients, are needed for normal development of red blood cells. When these nutrients are not present in adequate amounts, the red blood cells are produced at a slower than normal rate and the ones that are produced do not function optimally. Poor nutritional intake because of poor appetite or conditions that make eating uncomfortable, like thrush, esophagitis or mouth sores, can lead to deficiencies in iron and folic acid. In addition, even with an adequate diet, some people with HIV have a condition known as malabsorption that decreases the intestine's ability to absorb vital nutrients. Malabsorption may be seen with opportunistic infections like MAC, cryptosporidiosis, and microsporidiosis, all of which can cause severe diarrhea. It is further thought that HIV infection itself can impair intestinal function and absorption. Other opportunistic infections, although not directly affecting the intestine, may alter the metabolism or iron, making less of it available for red blood cell production.

Inadequate hormone production may also contribute to anemia. Under normal circumstances, when a healthy person becomes anemic, the body responds rapidly by producing more of the hormone erythropoietin to stimulate replacement of the lost blood cells. In people with chronic diseases, including HIV, the amount of erythropoietin produced by the kidneys may not be enough to stimulate normal red blood cell production. This can occur in HIV-infected people with normal kidneys, but can be even more severe in those with kidney damage from HIV itself, or from certain medications used to treat HIV infection and its complications. Among the drugs known to cause kidney damage in some patients are pentamidine, foscarnet, and amphotericin B. Also, for reasons that are not entirely understood, the response to erythropoietin may be less than normal in people with HIV infection. This could be because the cells of people with HIV or opportunistic infections also produce proteins, such as tumor necrosis factor (TNF), that directly injure bone marrow cells and make them less responsive to erythropoietin.

In addition to erythropoietin, other hormones known to stimulate red blood cell production may be low in people with HIV. These include adrenal hormones and testosterone. The normally higher hematocrit levels of men than women are probably explained by higher levels of hormones, including testosterone, in men. Hormones stimulate the production of erythropoietin and also increase the responsiveness of immature bone marrow cells to erythropoietin. Thus, adrenal insufficiency and hypogonadism can contribute to the development of anemia.

Red blood cells develop from immature cells in the bone marrow called erythroid progenitor cells. When the number or maturation of these progenitor cells is impaired, anemia can result. Toxins, such as alcohol, can directly suppress the bone marrow cells. Certain infections, like Mycobacterium avium complex (MAC), tuberculosis, fungal infections, and cytomegalovirus (CMV), can infect and destroy bone marrow cells. Less commonly, parvovirus B19 infection can infect and destroy erythroid progenitor cells. Non-Hodgkin's lymphoma, a cancer associated with HIV infection, can also damage bone marrow cells and is often associated with anemia.

Many drugs used to treat HIV infection or its complications also have toxic side effects on erythroid progenitor cells that can lead to anemia. The likelihood of developing anemia when these drugs are used increases, as immune function becomes progressively impaired. Among the drugs commonly associated with anemia are Retrovir , TMP-SMX (Bactrim, Septra), ganciclovir, dapsone, pyrimethamine, interferon and ribavirin for HCV infection, and cancer chemotherapy. Retrovir is the most common HIV drug associated with anemia. In one of the first clinical trials of Retrovir, about one third of all HIV-positive people taking the drug developed anemia. Although Retrovir is now prescribed at approximately half the dose originally studied, anemia still occurs in approximately 15 to 20 percent of all patients receiving Retrovir, especially those with seriously compromised immune systems. Hepatitis C virus (HCV) treatment—pegylated interferon and ribavirin—is associated with significant fatigue and anemia. This is due both to the reduced production of red blood cells, and to the inlammatory, flu-like symptoms of the interferon.

It is important to remember that despite the potential side effects of these drugs, they may be essential for treatment of HIV infection or its complications, so they should not necessarily be avoided. Rather, people should be aware that side effects are a possibility and make efforts to identify and treat them.
 

Increased loss or destruction of red blood cells

The level of red blood cells in the body reflects the balance between their production and loss. Under normal circumstances, red blood cells live for many months in the blood stream. When they become damaged and too old to perform their primary oxygen-carrying function, they are removed from the blood stream by cells called macrophages located in the spleen and other organs of the body. Several processes can increase the rate of red blood cell loss in HIV-infected people. If the rate of red blood cell production does not compensate for this loss, anemia develops.

Bleeding is an obvious cause of anemia and can occur for a variety of reasons. In women, excessive menstrual blood loss can lead to anemia and iron deficiency. Certain tumors like Kaposi's sarcoma and lymphoma, if they involve the intestines, can lead to bleeding. In addition, some infections of the gastrointestinal tract, such as CMV, can lead to erosions in the intestines and chronic slow blood loss.

Both chronic and acute infections, severe kidney disease and malignancies can also lead to a shortened red blood cell life-span in the blood. Exactly why this happens is not clear, but it may involve activation of macrophages as part of the body's defense against illness. The activated macrophages may remove slightly damaged red blood cells from the blood stream and destroy them before their useful functions are exhausted.
 


back next

Last Revised: June 21, 2011

This content is written by the POZ and AIDSmeds editorial team. For more information, please visit our "About Us" page.

TREATMENT NEWS
Research updates

> More Treatment News

Search for news stories about this topic

Lesson Index
Collapse All | Up One Level

TALK TO US
Tell us what you think
Poll
Have you visited your health care provider within the last 4 months?
Yes
No


Survey
AIDSmeds Reader Survey

more surveys

[ about AIDSmeds | AIDSmeds advisory board | our staff | advertising policy | advertise/contact us]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.